Some cancer treatments cause sickness. Find out why this might happen to you and what can be done to help you feel more comfortable.
The treatments most likely to cause sickness are:
- targeted cancer drugs
You feel sick because the vomiting centre in your brain has been triggered. Some cancer drugs act directly on the vomiting centre. Others stimulate nerves in your digestive tract. This releases a chemical called serotonin that sends a message to the vomiting centre.
Anti sickness medicines
Your doctor or nurse will normally give you anti sickness medicines before you start your radiotherapy or cancer drug treatment. These medicines are called anti emetics.
Your anti emetics might control sickness completely, or they could make it milder.
It's important to take anti sickness medicines regularly if you are taking cancer drug tablets or capsules each day. You could feel slightly sick for as long as you are taking your cancer drug treatment.
Chemotherapy and targeted cancer drugs
Not all chemotherapy or targeted cancer drugs will make you sick. There is a higher chance of feeling sick with some drugs, but not everyone will have the same amount of sickness with the same drug. Other treatments you are having can also make a difference to how sick you feel.
The dose of drugs and how often you have them might affect how you feel. The higher the dose and the closer they are together, the more likely you are to feel or be sick.
Having a drug into your vein is more likely to make you sick soon after you have it. But tablets may start to make you feel sick an hour or a few hours after you take them because the drug gets into your bloodstream more slowly.
Hormone therapy is used mainly to treat prostate and breast cancer. You might also have hormone therapy for womb or kidney cancer.
Some people feel sick when they first start this treatment. Most people affected feel only slightly sick and this usually wears off over the first couple of weeks of taking the tablets.
Let your doctor or nurse know if it does not wear off. They can prescribe anti sickness medicines or might be able to change your hormone therapy treatment.
You might have bisphosphonates to lower high calcium levels or to treat cancer that has spread to the bone. Some types of bisphosphonates can cause sickness.
Bisphosphonates given into a vein may make you feel sick within an hour of having the treatment. Let your doctor or nurse know if this happens. The sickness can be controlled with anti sickness medicines and usually only lasts a few hours.
You could feel mildly sick if you are taking bisphosphonate tablets or capsules. This can usually be well controlled with anti sickness medicines. It can also help to sit upright for an hour after taking the tablet. Or your doctor might change the type of bisphosphonate.
Some painkillers can make you feel sick. And in rarer cases may actually make you be sick.
Morphine type drugs can cause sickness for the first couple of weeks. You might take an anti sickness drug for the first week or so if you start taking strong painkillers.
Once you get used to the painkiller you can usually stop taking the anti sickness drug. You could have an anti sickness tablet before each dose of your painkiller if you have sickness that does not go away. Or, your doctor could try a different painkiller.
You might feel or be sick when you wake up from a general anaesthetic. Moderate sickness happens in around 16 out of 100 people (around 16%) after having an operation. But this depends on:
- the type of surgery
- the type of anaesthetic
- what other drugs you have during the operation
Sickness due to the anaesthetic usually lasts an hour or two after surgery, but for some people, this might last up to 24 hours.
Having major surgery to your abdomen might mean your bowel stops working for a short time. This can allow fluids to build up in your stomach, making you feel sick. With this type of surgery, you might have a tube put into your nose and down into your stomach (nasogastric tube) to help drain the fluid away and stop you being sick.
Taking strong painkillers after surgery might also make you feel sick.
Your doctor and nurse will make sure you have anti sickness medicines after surgery. Other ways of managing sickness straight after surgery include:
- avoiding sudden movement
- take slow, deep breaths
- have sips of water to begin with, once you are able to drink
- keeping your pain under control, as severe pain can make you feel sick
Not all radiotherapy treatment will make you feel or be sick. It depends on the part of your body that is being treated.
Having radiotherapy to your upper abdominal area is more likely to make you feel sick than having radiotherapy to other areas. Radiotherapy to the brain also tends to cause sickness.
Sickness also depends on your dose of radiotherapy and how often you are having treatment. You're more likely to feel or be sick if you are having one large dose of radiotherapy instead of having smaller doses over long periods of time.
Total body irradiation (TBI)
Radiotherapy to the whole body is called total body irradiation or TBI.
Total body irradiation (TBI) as part of a bone marrow transplant is very likely to make you feel and be sick. So you have anti sickness medicines to prevent it. It is likely that you will be having chemotherapy as well if you are having TBI. Having both these treatments makes it more likely that you will have some sickness.